|erythematous candidiasis...likely HIV?
Sep 14, 2008
Hi Dr. Frascino,
I've been extremely worried lately about my HIV status and have found relief in your humorous and straight (??) responses. Thank you! On to my issue:
I'm a 30 yr old male. I was diagnosed with erythematous candidiasis last week and was prescribed oral amphotericin B (I don't live in the U.S.) which doesn't seem to be working. For two months I was wrongly prescribed a topical steroid, which I used daily, for the candidiasis. I was also, for an unrelated condition, put on antibiotics for six weeks.
Two questions: 1. Could the antibiotics and corticosteroids that I used be contributing to the stubbornness of this candida infection? (I quit the antibiotics a month ago). 2. How common is "erythematous candidiasis" in HIV-negative people? I have Thalassemia minor (the anemia is quite mild, though) and probably don't have diabetes (but don't know for sure). My total leukocyte count has also been consistently low / low-normal for quite a while. My only risky exposure to HIV was unprotected heterosexual (vaginal) sex (a few times) with a girl I met in a bar about 7 years ago. Does it sound like I definitely have HIV? I want to get tested but am just so nervous right now. I would be very grateful for a response from you. Thank you!
| Response from Dr. Frascino
1. Yes, both antibiotics and corticosteroids can predispose someone to oral candidiasis and this is most likely what happened to you.
2. The majority of cases of "erythematous candidiasis" have nothing to do with HIV.
3. Does it sound like you "definitely have HIV?" No, of course not. In fact, the odds are incredibly in your favor that you are not HIV infected. However, as I'm sure you already know, the only way to definitively determine your HIV status is to get tested. Now what's all this nonsense about being too nervous to get tested? Don't be such a ninny! It's time to grow a pair and do what you know needs to be done. Now get moving! With rapid testing, you could (and most likely will) be WOO-HOOing in as few as 20 minutes!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.